World-wide increases in the incidence of severe colitis caused by Clostridium difficile has focused attention on the importance of good antibiotic use and infection control practices in healthcare institutions.
Dr. John Galbraith and the VIHA Antimicrobial Review Subcommittee (VIHA-ARS) of the Pharmacy and Therapeutics Committee have developed these diagnosis and treatment guidelines to provide direction in managing these, often difficult, infections.
Initial episode or first recurrence after response to metronidazole
- Metronidazole 500 mg orally 3 times daily for 10 to 14 days
Severe infection or unresponsiveness to or intolerance of metronidazole
- Vancomycin 125 mg orally 4 times daily for 10 to 14 days
- Consider adding intravenous metronidazole 500 mg Q8H
- Vancomycin 125 mg orally 4 times daily for 14 days
If patient has previously received vancomycin proceed to tapering therapy described below
Third / subsequent recurrence(s)
Vancomycin in tapered and pulsed doses:
- 125 mg orally 4 times daily for 14 days followed by
- 125 mg orally 2 times daily for 7 days followed by
- 125 mg orally once daily for 7 days followed by
- 125 mg orally once every 2 days for 14 days
Patients with suspected CDI should have a stool sample submitted. Formed stool in not appropriate and if submitted will be rejected.The specimen must be liquid enough to move in the container when the container is tilted (Bristol stool chart #7).
In VIHA, the sample is first tested with an immunochromatography test for C. difficile antigen (C. difficile Antigen ICT) and C. difficile A and B toxins (C. difficile Toxin ICT).
A negative C. difficile Antigen ICT rules out C. difficile infection, and no further testing is necessary.
A positive C. difficile Toxin ICT is diagnostic of C. difficile infection in a patient with compatible symptoms.
Occasionally, the antigen ICT test is positive but the toxin ICT test is negative. In this case a third test is performed – a nucleic acid amplification test (NAT) looking for the gene responsible for toxin production (C. difficile NAT). If symptoms are compatible with C. difficile disease therapy should be initiated pending the result of the NAT test.
A positive C. difficile NAT is diagnostic of C. difficile infection in a patient with compatible symptoms.
The NAT detects the presence of the toxin B gene, not the presence of free toxin in the stool. Clinical correlation is essential to determine if the patient’s illness still meets the case definition when positive NAT results are reported as this finding may represent colonization only.
After treatment with antibiotics, many patients develop gastrointestinal symptoms ranging from mild diarrhea to severe bloody diarrhea with fever and abdominal pain. Many cases of the milder forms of gastrointestinal illness and most of the severe forms are caused by CDI.
C. difficile is a gram positive, anaerobic, spore-forming bacillus that is resistant to most antibiotics. Its pathogenicity is mediated by cytoxin production, not invasion of the colonic mucosa, and thus its presence alone does not necessarily result in disease. When a person takes an antibiotic, the normal colonic flora are reduced giving C. difficile, if present, the opportunity to proliferate. If the colonizing strain is one that produces toxin A and/or B, it may cause colitis. Even when toxin is produced, some people become carriers or develop mild self-limited diarrhea while others develop severe colitis and may have multiple relapses.
When a host is colonized with a toxinogenic strain, the clinical course appears to depend on the host immune response to toxin. While most colonized patients won’t develop CDI, they represent a large reservoir of C. difficile with the potential to contaminate the environment. The spores survive desiccation for months and are resistant to conventional disinfectants. Poor hand hygiene and suboptimal cleaning practices can then easily result in transmission to susceptible patients.
C. difficile may produce up to six different types of toxins but the main virulence factors are toxin A (tcdA) and toxin B (tcdB). Usually, C. difficile isolates from patients with CDI produce both toxin A and B, but variants A-positive/B-negative and A-negative/B-positive have also been found in symptomatic patients.
In 2003, an outbreak of CDI in the province of Quebec resulted in a marked increase in morbidity and mortality and was found to be caused by a particularly virulent strain of C. difficile. Subsequently, the “Quebec strain” of C. difficile (BI/NAP-1/027) has become prevalent in other provinces and is now widespread in British Columbia. This strain has a dysfunctional tcdC gene which is responsible for the down-regulation of tcdA and tcdB, resulting in hyperproduction of toxin A and B. This strain produce 16 times more toxin A and 23 times more toxin B than other C. difficile strains. Another novel characteristic of this strain is that it is resistant to fluoroquinolones. There is concern that increasing fluoroquinolone use is associated with increasing CDI.
Risk factors for CDI are generally divided into three main groups:
- Host factors: age greater than 65 years; female sex; multiple comorbidities; immune compromise
- Disruption of normal intestinal microflora: antibiotic exposure within 3 months; medications affecting intestinal tract; loss of intestinal function (ileus, obstruction); chemotherapy;antacids/proton pump inhibitors; procedures (surgery, nasogastric tube, enemas
- Increased exposure to C. difficile: admission to hospital; admission to Long Term Care (LTC) facility; poor hand hygiene; infected hospital roommate; prior CDI episodes
Given the significant morbidity and mortality associated with CDI it is critical that appropriate measures be undertaken to prevent infection and transmission. A multifaceted approach of prudent antimicrobial use along with stringent infection control including hand washing with soap and water, early institution of contact precautions and enhanced cleaning and disinfection of rooms with an accelerated hydrogen peroxide solution to kill spores are all essential in preventing CDI and controlling its spread.
Increasing incidence and several recent outbreaks of CDI at VIHA facilities highlight the importance of early diagnosis, prompt institution of stringent infection control practices, and rational antibiotic therapy. New guidelines favour oral metronidazole as the preferred therapy for mild to moderate disease and oral vancomycin as the preferred therapy for those with severe disease or risk factors. The hypervirulent “Quebec strain” of C. difficile is widely present in VIHA and British Columbia and is associated with more severe disease and death. It is incumbent on all health care workers to adhere to optimal infection control standards and on all prescribers to practice good antimicrobial stewardship so as to prevent CDI and limit its transmission.
- Kelly CP, LaMont JT. Clostridium difficile – More difficult than ever. N Engl J Med 2008; 359:1932-40.
- McFarland LV. Renewed Interest in a Difficult Disease: Clostridium difficile Infections – Epidemiology and Current treatment Strategies. Curr Opin Gastro 2008; 25: 24-35. 3. Weiss K. Clostridium difficile and fluoroquinolones: is there a link? International Journal of Antimicrobial Agents 2009; 33,S1: S29-S32.
- Pepin J. Vancomycin for the treatment of Clostridium difficile infection: for whom is this expensive bullet really magic? CID 2008; 46: 1493-8.
- Kelly CP, LaMont JT. Treatment of antibiotic-associated diarrhea caused by Clostridium difficile. In: Sexton DJ ed. UpToDate. 2008
- Blondel-Hill E, Fryters S. Bugs and Drugs 2006. Edmonton, Alberta: Capital Health Regional Pharmacy Services. 2006; 228-30.
- Weiss K, Boisvert A, Chagnon M et al. Multipronged Intervention Strategy to Control an Outbreak of Clostridium difficile Infection and its impact on the rates of CDI from 2002 to 2007. Infect Control Hosp Epidemiol 2009; 30: 156-62
Category: Intraabdominal Infections